(WXYZ) — In today’s Health Alert, poison control centers have seen a significant rise in calls related to a medication used for diabetes and weight loss. Adults seeking help for potential accidental overdoses with the injectable drug semaglutide have surged by 1,500%.
So between January and November, there were close to 3,000 calls to Poison Centers across the US. Most of the callers were between the ages of 40 and 70. And in about 94% of the cases, semaglutide was the only substance reported. And most people were concerned about dosing errors.
Now, the name-brand drugs come in pre-filled pens. You start with low doses and gradually work up to higher doses, giving the body time to adjust. Users dial the dose on the pen and click to inject the medication. Sounds pretty safe right? But there's a chance of dialing the wrong dose. In one case reported to a poison center, someone mistakenly injected themselves with a whole month's dose.
Besides the pre-filled pens, there are also compounded versions of semaglutide. These can differ from the patented drug and contain salt forms that have not been tested or approved by the FDA. Despite this, people are buying these because the cost is lower and the popular brand names are hard to get. But there’s a problem, these compounded alternatives are often sold in larger vials and users have to draw their own doses, which can lead to accidental overdoses.
Some of the folks ended up in the hospital with bad nausea, vomiting, and stomach pain. But those aren’t the only symptoms when it comes to an accidental overdose. The Missouri Poison Center says to also watch out for low blood sugar. They list the following that could indicate a possible overdose - feeling lightheaded, shaky, and sweaty, along with irritability, headache, weakness, fatigue, seizures, confusion, and passing out.
As for an antidote, if you overdose on semaglutide, there is none. However, the hospitalized people reportedly felt better after receiving fluids and anti-nausea medication. But please note that it takes the body about a week to clear half of the drug, so support may need to continue through this time.
If, by some chance, you or someone you know accidentally injects too much semaglutide, it’s best to call the local poison control center. They can provide guidance on whether or not to seek medical attention.